Medical Journals Discuss Diagnosis And Treatment Of ONJ As Well As New Theory About Bisphosphonate-Induced ONJ
In the past year there has been increasing attention paid to a rare but serious side effect that is associated with the osteoporosis drug Fosamax: osteonecrosis of the jaw (ONJ), commonly referred to as jawbone death, bone decay, or jaw rot.
In October 2006 an article by medical researchers in Italy was published, "Bisphosphonate-associated osteonecrosis of the jaw: the rheumatologist's role", which reviewed some recently published reports of osteonecrosis of the jaw (ONJ) that had been related to bisphosphonates. Besides reminding doctors who treat bone diseases with bisphosphonates that they need to be aware of this serious side effect, the authors provided those doctors with some timely guidance. This October 2006 article brings doctors up-to-date as regards:
- systemic and local predisposing pathologies;
- preventive measures suggested before and during therapy with bisphosphonates; and,
- the most frequent clinical presentation of the oral lesions.
The article regarding this study also summarizes an expert panel's recommendations for the management and care of ONJ patients.
Next there is an editorial, "Osteonecrosis of the jaw: what do bisphosphonates do?", published in the November 1, 2006 edition of the journal Expert Opinion Drug Safety, that explores a new possible theory of how Fosamax and other bisphosphonates might cause the side effect osteonecrosis of the jaw (ONJ).
It is commonly assumed that the bisphosphonates somehow cause cell death... within the jawbone, which makes it prone to chronic infection. In this article, an alternative pathogenic theory is suggested, based on the normal effect of bisphosphonates. According to the new theory, the bone is alive until it is injured and infected, and the reduced receptive ability due to bisphosphonates hinders the formation of a fresh bone surface for re-establishment of bone cell coverage.
Our author of this November 2006 editorial, P. Aspenberg, points out that the several current competing causation theories of bisphosphonate-induced osteonecrosis of the jaw bone (ONJ) are based only on recent and very scarce literature concerning this relatively new side effect, and Aspenberg determines that:
None of them can be completely refuted, but the demonstration of living osteopaths within the lesion and the number of necessary assumptions speak against the theory of a primary, bisphosphonates-induced necrosis.
No doubt, with the increasing number of reports about people who used or are using Fosamax and developed osteonecrosis of the jaw (ONJ), there will be more medical journal articles about this serious side effect in the months and years to come.
(Posted by: Tom Lamb)